Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Suggest treatment for severe cough and irritation in the throat

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 15207 Questions
Question
I've had a bad "cold" for several days now. It began 5 days ago, when my voice suddenly disappeared.
I've spit up sputum only once, but the worst part about this is that there is an irritation in my throat, that causes me to cough once, twice, or three times, and then I'm OK for a bit, and then it happens again.
I'm beginning to feel better with regard to other symptoms (lack of appetite, some possible slight fever for a bit, some minor aching in my two shoulders and upper arm). What can I do or take to allow me to stop coughing and sleep better? Thanks, XXXXXXX XXXX
Thu, 19 Apr 2018 in Medicines and Side Effects
 
 
Answered by Dr. Michelle Gibson James 23 minutes later
Brief Answer:
different aspects of treatment

Detailed Answer:
HI, thanks for using healthcare magic

Coughing can be due to irritation of the airway and also drip of mucus to the back of the throat. The drip itself may not be detected, the person may mainly present with a cough.

Dextromethorphan is a cough suppressant , some cough medications use codeine as a cough suppressant instead

Robitussin has the cough suppressant dextromethorphan, if you combine this with sudafed which has a decongestant, this may help. There is also a form of sudafed that has both the decongestant and cough suppressant

The decongestant helps reduce the dripping to the back of the throat

If the cough is wet then a mucolytic, which helps to break up the mucus, may be needed eg bisolvan, guaifenesin, mucomyst

There are some persons who unfortunately may have a cough that persists after all of the other symptoms have resolved.
This is called post viral or post infectious cough and it can persist for weeks in those persons

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor